MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION LOTUS EDGE VALVE SYSTEM; LOTUS EDGE TM VALVE SYSTEM

BOSTON SCIENTIFIC CORPORATION LOTUS EDGE VALVE SYSTEM; LOTUS EDGE TM VALVE SYSTEM
Model Number H749LVSUS270
Medical Device Problem Codes Difficult to Insert (1316); Difficult to Remove (1528); Material Deformation (2976)
Health Effect - Clinical Codes Death (1802); Hemorrhage/Blood Loss/Bleeding (1888); Low Blood Pressure/ Hypotension (1914); Aortic Dissection (2491)
Date of Event 10/13/2020
Type of Reportable Event Death
Event or Problem Description
It was reported that the lotus edge valve delivery system kinked, hypotension, aortic dissection, hemorrhage and death occurred.The patient was selected for a 27mm lotus edge valve implant due to aortic stenosis.Severe tortuosity and calcium was noted in the abdominal aorta.A right transfemoral access site was gained.A lotus introducer sheath(lis) was placed.Predilatation was performed with 20mm non-bsc balloon catheter.A 27mm lotus edge valve delivery system was advanced into the lis introducer and resistance was felt as the delivery system exited the introducer.A kink in the lotus edge valve delivery system was observed at 1cm proximal to the end of the delivery system catheter.Calcium in the greater aspect of the aortic curve was noted.The lotus edge valve delivery system was attempted to be removed through the lis.The lis accordioned during removal, so both the lis and lotus edge valve delivery system were removed as one unit.The patient became hypotensive and an aortic dissection just above the aortic bifurcation was observed.A new lis was prepared and introduced into the patient.An occlusion balloon was advanced into the patient and inflated.Two non-bsc abdominal aortic aneurysm (aaa) endoprosthesis cuffs were implanted.Extravasation continued.A non-bsc full body and limb aaa endoprosthesis graft was implanted to manage the internal bleeding.The lis access site was closed with a non-bsc closure device.A cutdown was performed to repair the left common femoral artery.The procedure was completed.The patient developed compartment syndrome overnight.An intervention was performed to remove the blood from the patient's abdominal cavity.The patient was placed in a surgical intensive care unit.The family chose to withdrawal care.Two days post index procedure, the patient expired after extubation.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H3: device eval by manufacturer: the lotus edge valve device was returned and analyzed by a bsc quality engineer.The lotus introducer sheath (lis) was bunched at multiple locations.The outer sheath (os) of the lis was severely kinked approximately 1cm proximal to the os tip of the lis.The lis nose cone was over-seated.The lis port was flushed, and it was noted that there was water leaking at the hub of the lis.The lis was removed distally with force.Compression was noted on the os of the lis, 12cm proximal to the os tip of the lis.The lotus edge valve was inserted through a test lis without issue.The lotus edge valve device was unsheathed, and the nosecone extension (nce) was kinked beside the nosecone shoulder of the lis.A stylet was inserted without issue.Functional testing was performed, where the lotus edge valve was sheathed, unsheathed, locked and unlocked without issue.The lotus edge valve was released without issue.Computed tomography (ct) imaging was provided to assist in the investigation and was reviewed by a boston scientific medical director.The ct scan shows a tricuspid severely calcified native aortic valve with a severe degree of annulus/left ventricular outflow tract(lvot) calcification.The annulus area-derived diameter is 25.8 mm.The ascending aorta mildly dilated to 39.4 mm.The aortic arch has a wide radius.The thoracic aorta is nominal in size and is non-tortuous.The abdominal aorta is roughly 5 cm above the bifurcation and has almost 90 degrees of angulation and is overall calcified.The right iliac-femoral arteries are adequate in their diameter with moderate non-protrusive calcification and tortuosity.The left common iliac artery has an acute bend and a localized dissection, making it unsuitable as an access vessel.The ct demonstrates a challenging peripheral vascular anatomy, especially the abdominal aorta with its angulation and degree of calcification.It is at least partly as to why the vascular complication occurred on this patient.

Brand Name
LOTUS EDGE VALVE SYSTEM
Common Device Name
LOTUS EDGE TM VALVE SYSTEM
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
MDR Report Key10791279
Report Number2134265-2020-15032
Device Sequence Number1088192
Product Code NPT
UDI-Device Identifier08714729960928
UDI-Public08714729960928
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
P180029
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/03/2020
Device Model NumberH749LVSUS270
Device Catalogue NumberH749LVSUS270
Device Lot Number0025806855
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/03/2020
Initial Date Received by Manufacturer 10/13/2020
Supplement Date Received by Manufacturer11/19/2020
Initial Report FDA Received Date11/05/2020
Supplement Report FDA Received Date12/08/2020
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
92630745-FA
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age87 YR